Paclitaxel-Associated Coronary Vasospasm With Transient ST-Segment Elevation and Hemodynamic Instability

Read full text
Authors: Sharnvir S. Chattha, Arman Manjikian, Chandelle Nichols, Kush Kapadia, Pinak Shah
Cited by: 1
References: 4

Abstract

BACKGROUND: Paclitaxel is a widely used chemotherapeutic agent with rare but potentially life-threatening cardiovascular toxicity. CASE SUMMARY: A 58-year-old woman developed chest discomfort and syncopized within minutes of receiving her first paclitaxel infusion for recurrent cervical adenocarcinoma. Electrocardiography demonstrated inferior ST-segment elevation with reciprocal changes concerning for inferior-posterior ST-segment elevation myocardial infarction (STEMI). Despite near-complete electrocardiographic resolution, emergent coronary angiography was pursued and revealed severe diffuse coronary vasospasm without obstructive disease. Administration of intracoronary nitroglycerin resulted in prompt angiographic vasodilation, normalization of electrocardiographic changes, and hemodynamic stabilization. Transthoracic echocardiography demonstrated preserved biventricular systolic function. DISCUSSION: Paclitaxel-associated coronary vasospasm is capable of mimicking a STEMI and requires immediate angiographic assessment despite electrocardiogram resolution, especially when clinical instability is present. TAKE-HOME MESSAGES: Paclitaxel can precipitate abrupt, severe coronary vasospasm with shock physiology. Intracoronary nitroglycerin is a low-risk, high-yield intervention that confirms the diagnosis, excludes alternative STEMI mimics, and provides immediate therapy.

Fields of Study & Subjects

Chemotherapy-induced cardiotoxicity and mitigation Cardiac Imaging and Diagnostics Coronary Interventions and Diagnostics

Publication details

Journal / source
JACC Case Reports
Publisher
Elsevier BV
Volume
31
Issue
35
Pages
108970–108970
Publication date
20 June 2026
Language
EN